Alert archive / Oklahoma / Wind Advisories in 2008

Wind Advisory 40, NWS Norman, OK

November 20, 200834 counties in Oklahoma; 4 counties in Texas

NWS Norman, OK issued this wind advisory at Nov 20, 2008, 9:59 AM CST for 34 counties in Oklahoma; 4 counties in Texas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2008, 9:59 AM CST (15:59 UTC)
Expired
Nov 20, 2008, 4:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK
All 38 counties

Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Carter County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Jefferson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, McClain County, OK, Murray County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pontotoc County, OK, Pottawatomie County, OK, Seminole County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Clay County, TX, Hardeman County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Norman radar (KTLX), 78 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 4.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2008-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2008-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 201559
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
959 AM CST THU NOV 20 2008

...STRONG...GUSTY...NORTH WINDS TODAY...

.COLD...GUSTY NORTHWEST WINDS WILL BE COMMON THIS MORNING AND
AFTERNOON BEHIND A STRONG COLD FRONT. THE WINDS WILL GRADUALLY
SUBSIDE LATE THIS AFTERNOON AND EVENING AS SURFACE HIGH PRESSURE
BUILDS OVER THE SOUTHERN PLAINS.


OKZ007-008-012-013-015>031-033>042-044>046-TXZ083-085-086-090-
202200-
/O.NEW.KOUN.WI.Y.0040.081120T1600Z-081120T2200Z/
GRANT-KAY-GARFIELD-NOBLE-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-
PAYNE-BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-
MCCLAIN-CLEVELAND-POTTAWATOMIE-SEMINOLE-HARMON-GREER-KIOWA-
JACKSON-TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COTTON-
JEFFERSON-CARTER-HARDEMAN-WILBARGER-WICHITA-CLAY-
INCLUDING THE CITIES OF...MEDFORD...PONCA CITY...ENID...PERRY...
TALOGA...WEATHERFORD...CLINTON...WATONGA...KINGFISHER...GUTHRIE...
STILLWATER...ELK CITY...SAYRE...CORDELL...ANADARKO...YUKON...
EL RENO...MUSTANG...OKLAHOMA CITY...CHANDLER...CHICKASHA...
PURCELL...NORMAN...MOORE...SHAWNEE...SEMINOLE...HOLLIS...MANGUM...
HOBART...ALTUS...FREDERICK...LAWTON...DUNCAN...PAULS VALLEY...
SULPHUR...ADA...WALTERS...WAURIKA...ARDMORE...QUANAH...
CHILLICOTHE...VERNON...WICHITA FALLS...HENRIETTA
959 AM CST THU NOV 20 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

STRONG NORTHERLY WINDS AT 20 TO 30 MPH CAN BE EXPECTED THROUGH MID
TO LATE AFTERNOON. SOME WIND GUSTS ABOVE 40 MPH WILL BE COMMON ESPECIALLY
ACROSS CENTRAL AND SOUTHWEST OKLAHOMA.  

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Nov 20, 3:39 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Nov 20, 3:39 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
339 AM CST THU NOV 20 2008

.DISCUSSION...
COLD FRONT CONT TO MAKE ITS WAY SOUTH ACROSS THE AREA THIS MORNING
WITH STRONGER CAA KICKING IN AS SEEN IN THE WIND FIELDS. THE WINDS
ALONG WITH THE MUCH COOLER TEMPS WILL BE THE STORY TODAY. MANY
LOCATIONS WILL BE SOME 25 TO 30 DEGREES BELOW YESTERDAYS HIGHS...
AND ALONG WITH STRONG NORTH WINDS IT WILL FEEL EVEN COLDER. ON THE
FENCE FOR A WIND ADVISORY FOR SOUTHWEST PORTIONS OF THE AREA AS BOTH
NAM/GFS SHOW AREA OF STRONGER WINDS DEVELOPING IN THIS AREA FROM
MID-MORNING THROUGH A GOOD PART OF THE AFTN. FOR NOW WILL KEEP IT
JUST UNDER ADVISORY SPEEDS... BUT WILL NEED TO BE WATCHED. ALSO
BECAUSE OF THESE WINDS ALONG WITH THE DORMANT VEGETATION THERE WILL
AGAIN BE SOME ELEVATED FIRE WEATHER CONCERNS TODAY.

COLD SFC RIDGE SETTLES SOUTH OVER THE AREA OVERNIGHT TONIGHT. WITH
DEWPOINTS IN THE TEENS AND LOW 20S... IF THE WINDS CAN DROP OFF LATE
IT SETS UP TO BE THE COLDEST NIGHT OF THE SEASON SO FAR. NOT OUT OF
THE QUESTION TO SEE SOME TEENS ACROSS THE NORTH FRI MORNING. ANOTHER
COOL/COLD DAY ON FRI BEFORE MODEST WARMING TREND OVER THE WEEKEND.
MODELS STILL BRING NEXT COLD FRONT THROUGH THE AREA LATE SUN/SUN
NIGHT WITH PERHAPS A FEW SHWRS... AGAIN MAINLY CENTRAL AND EAST. SFC
HIGH BEHIND THIS FRONT WILL BE MORE PACIFIC IN ORIGIN AND THEREFORE
NOT A COLD AS CURRENT ONE. SEASONAL TO SLIGHTLY ABOVE TEMPS ARE
ANTICIPATED THROUGH THE MIDDLE OF NEXT WEEK.

AS WE CLOSE IN ON THE UPCOMING HOLIDAY... MODELS ARE STRUGGLING TO
DEAL WITH ENERGY DROPPING SOUTH OFF THE WEST COAST AND HOW TO BRING
IT EAST INTO THE PLAINS. SYSTEM COULD BRING SOME RAIN TO THE AREA BY
THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  50  26  47  30 /   0   0   0   0
HOBART OK         50  25  50  30 /   0   0   0   0
WICHITA FALLS TX  53  28  52  33 /   0   0   0   0
GAGE OK           47  20  50  25 /   0   0   0   0
PONCA CITY OK     49  22  45  29 /   0   0   0   0
DURANT OK         56  28  48  31 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32/30
Hazardous weather outlook, Nov 20, 6:50 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
650 AM CST THU NOV 20 2008

OKZ004>048-050>052-TXZ083>090-201800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
650 AM CST THU NOV 20 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
COOL... DRY AND STABLE AIR WILL CONTINUE TO SPREAD SOUTH ACROSS THE
REGION THROUGH TONIGHT BEHIND A COLD FRONT THAT MOVED THROUGH THE
SOUTHERN PLAINS OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST  FRIDAY NOV 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO.

OTHER HAZARDOUS WEATHER...
STRONG AND GUSTY NORTH WINDS TODAY COULD RESULT IN A SOMEWHAT
ELEVATED WILDFIRE POTENTIAL ALTHOUGH THE COOLER TEMPERATURES
OVERSPREADING THE AREA WILL RESULT IN HIGHER HUMIDITIES.
MEANWHILE... THE BRISK WINDS COULD CAUSE SOME HIGH-PROFILE VEHICLES
TO EXPERIENCE HANDLING PROBLEMS OVER THE WESTERN HALF OF OKLAHOMA...
MAINLY ALONG EAST TO WEST ORIENTED HIGHWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED OVER THE REGION
TONIGHT AND EARLY FRIDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CJS

Nearby

Wind Advisories in Oklahoma, 2008Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.